Drug poisoning usually occurs in patients who take more than one type of drug so that they experience the effects of drug interactions or in elderly patients, children, and people who have mental problems. Drug poisoning can also occur if a person takes drugs with drinks or food that can make the drug into toxic compounds, such as alcohol.
In addition, some people may also be more sensitive to certain substances in the drug, so even normal doses can cause poisoning.
Symptoms of Drug Poisoning
Symptoms of drug poisoning can vary, depending on the type and dose of the drug consumed, as well as the person’s health condition when taking the drug. Symptoms of drug poisoning are also often side effects of the drug, but with a higher severity.
Some of the common symptoms that can appear in someone who has drug poisoning are as follows:
  • Digestive disorders, such as nausea, vomiting or vomiting blood, stomach pain, diarrhea, and bleeding in the gastrointestinal tract
  • Chest pain
  • Faster heart rate (chest palpitations)
  • Difficulty breathing or shortness of breath
  • Dizziness or headache
  • Seizure
  • Decreased consciousness, even to coma
  • Bluish skin or lips
  • Lost balance
  • Confusion or restlessness
  • hallucination
As said earlier, the symptoms of drug poisoning can be different, according to the type of drug that causes poisoning. For example, someone who is poisoned by opioid drugs will experience clinical symptoms and signs such as narrowed pupils, slowed breathing, weakness, nausea, vomiting, changes in heart rate, and being less alert.
Meanwhile, paracetamol poisoning can cause symptoms of drowsiness, seizures, stomach pain, nausea, vomiting, liver damage, and even coma. Overdosage of paracetamol is very dangerous and usually appears only three days after the drug is taken.
First Aid for Drug Poisoning
If someone experiences drug poisoning, immediately call an ambulance or take him to the nearest hospital so that he can be treated as soon as possible. While waiting for medical help to arrive, things you can do are:
  • Check the pulse, breathing pattern, and respiratory tract, then if the patient does not respond when called, does not hear a heartbeat, and does not feel a pulse, perform cardiopulmonary resuscitation or CPR, namely by giving artificial respiration and chest compressions.
  • Do not let or tell the patient to vomit, unless the medical officer advises so
  • If the patient vomits on its own, immediately wrap your hands with a cloth, then clean the airway, namely the throat and mouth, the person from vomiting
  • Before the paramedics come, lay the patient’s body to the left, and make the patient in a position that is quite comfortable
  • Do not give the patient any food or drink that is thought to be able to neutralize the poison, such as vinegar, milk, or lemon juice
  • If the patient is unconscious, do not give or put anything in his mouth
It is important for you to pay attention to how to deal with drug poisoning and avoid some of the things that are prohibited above so as not to worsen the condition of people with drug poisoning.
After medical help arrives, explain to the doctor or medical officer about the drugs taken and the symptoms that arise after the patient has been poisoned.
Handling of drug poisoning needs to be done by a doctor at the hospital. Patients with drug poisoning often require hospitalization so that their condition can continue to be monitored.
If you accidentally take the wrong one or take too much of your medicine, and are worried about getting poisoned, don’t wait for symptoms to appear. Immediately go to the emergency department at the nearest hospital for help.